Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 26, 2021, 3:10 PM CDT for Ellis County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2021, 3:10 PM CDT (20:10 UTC)
- Expired
- May 26, 2021, 4:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2211 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
154
WWUS83 KDDC 262010
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
310 PM CDT Wed May 26 2021
KSZ031-262100-
Ellis KS-
310 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 400 PM
CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hays, Catherine, Emmeram and Yocemento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3898 9904 3878 9936 3884 9956 3913 9942
3913 9904
TIME...MOT...LOC 2010Z 210DEG 17KT 3890 9941
$$
SUGDENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 26, 3:09 PM CDT, 1 minute earlier.
Area forecast discussion, May 26, 3:09 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 309 PM CDT Wed May 26 2021 .MESOSCALE DISCUSSION... Issued at 250 PM CDT Wed May 26 2021 Key Messages... A supercell storm is ongoing across Ellis county. Deep layer shear remains favorable for very large hail and there is an enhancement of low level shear along a surface front. Farther west, extreme instability is in place across all of southwestern Kansas ahead of the dryline so that any developing storm would quickly become severe. Technical discussion... The environment remains extremely unstable across all of western Kansas along with 0-6 km bulk shear as high as 50 kts, which is supportive of rotating storms. There is some enhancement of 0-1 km SRH around the Ellis county storm which is located along a surface boundary. Additional development is expected father west across western Kansas ahead of a dry line. These storms will be severe with very large hail. This evening, the low level jet will develop, which will result in a dramatic increase in 0-1 km SRH and an increase in tornado chances provided storm initiation. Cirrus clouds are currently limiting insolation so that only moderate cumulus are present. This may delay new convective development until later in the afternoon. && .SHORT TERM...(Today and tonight) Issued at 351 AM CDT Wed May 26 2021 From the overall look at the models and setup there appears a could of scenarios for severe convection development. An upper jet mid level wave will play a role in developing a surface response across our area, pressure falls, southerly winds and development of a warm front lifting north through the day. Models differ on whether initial storms will develop off the eastern Colorado and Panhandles dryline, moving rapidly northeast and eventually ingesting higher theta-e/shear air over the trough/dryline area along and north of I-70 more in the evening hours. All convective threats will be in possible with any storm in the forecast area late this afternoon and evening. The trend of the CAMs FV3SAR/NAMnest is for supercell clusters spread eastward even across the warm sector in late afternoon far west, early even east a and developing in to large MCS/Linear systems by mid to early evening. By stark contrast, the HRRR is interesting that it has included runs that allowed the convection to miss our area, modeling convection mainly north of the Smokey Hill river valley, not entering the DDC cwa until Trego county. Afternoon highs in the mid to upper 80s are likely this afternoon with southeast gradient winds increasing through the day. Overnight, additional convection may continue across the southern counties after about 8 z though the 12-14 z timeframe - moisture convergence along the leading edge of an equatorward moving cold front which the FV3SAR/NAMnest and HRRR are all showing at this time. .LONG TERM...(Thursday through Tuesday) Issued at 351 AM CDT Wed May 26 2021 Thursday looks like one of the common events where a short window of opportunity for severe weather happens across the red hills region on the cold front/convergence zone. Most of the forecast area will be under slightly lower dew point temperatures by about 5 to 10 degrees but still quite warm high in the low to mid 80s. Model signal scattered nocturnal thunderstorms moving off the higher terrain of CO/NM Thursday after sunset feeding into the upslope flow but generally finding their demise upon entering Kansas. The cold front provides a respite to cooler 70s for highs on Friday with much lower precipitation probabilities. Saturday looks mainly dry but the pattern is likely to quickly change Saturday night to a waa rain and thunderstorms/less unstable airmass pattern followed by a continued cooling trend toward Sunday through the rest of the Memorial Day weekend. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1219 PM CDT Wed May 26 2021 Moist upslope flow will continue today across southwest Kansas. Gusty southeast winds will be at around 20 knots this afternoon. Isolated to widely scattered late day convection will occur ahead of an upper level trough as it crosses western Kansas. The high probablity for convection to occur near an airport will be most likely near Hays between 23z Wednesday and 03z Thursday. BUFR soundings indicating a developing low level jet developing early tonight with 50knot wind speeds possible around 2000ft AGL after sunset. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 82 49 73 / 30 10 20 10 GCK 60 81 49 73 / 40 0 10 10 EHA 59 82 52 75 / 20 0 20 20 LBL 61 81 51 74 / 20 10 20 20 HYS 62 80 46 70 / 60 10 10 0 P28 67 87 52 73 / 40 50 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Finch SHORT TERM...Russell LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, May 26, 4:28 AM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 428 AM CDT Wed May 26 2021 KSZ030-031-043>046-061>066-074>081-084>090-270930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 428 AM CDT Wed May 26 2021 /328 AM MDT Wed May 26 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and Tonight. Day 1 Discussion ---------------- Afternoon and evening severe weather will be a possibility on This Afternoon and evening as a conditionally unstable airmass is in place, and a weak surface low over far southwest Kansas lifts a stationary front northward as a warm front. Damaging wind, hail to the size of baseballs and tornadoes are all possible between 3 pm and midnight. Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Significant risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms may develop at the leading edge of cooler airmass, over south central Kansas Thursday afternoon. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Significant risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm this afternoon. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, May 26, 2:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
215 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM FLASH FLOOD ELLIS 38.94N 99.56W
05/26/2021 ELLIS KS PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
&&
GTLocal storm report, May 26, 2:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
242 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL MUNJOR 38.81N 99.27W
05/26/2021 E1.00 INCH ELLIS KS PUBLIC
&&Local storm report, May 26, 2:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL TOULON 38.85N 99.24W
05/26/2021 E1.75 INCH ELLIS KS TRAINED SPOTTER
&&
GTLocal storm report, May 26, 2:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 2 SSE HAYS 38.85N 99.30W
05/26/2021 M1.00 INCH ELLIS KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
GTLocal storm report, May 26, 3:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TORNADO 5 NE PFEIFER 38.76N 99.11W
05/26/2021 ELLIS KS TRAINED SPOTTER
NUMEROUS REPORTS OF A TORNADO FROM SPOTTERS
AND CONFIRMED ON VIDEO.
&&
GTSpecial weather statement, May 26, 3:10 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
310 PM CDT Wed May 26 2021
KSZ031-262100-
Ellis KS-
310 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 400 PM
CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Yocemento, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hays, Catherine, Emmeram and Yocemento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3898 9904 3878 9936 3884 9956 3913 9942
3913 9904
TIME...MOT...LOC 2010Z 210DEG 17KT 3890 9941
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:14 PM CDT | Special Weather Statement | DDC | Pratt | 31 min |
| May 25, 10:44 PM CDT | Special Weather Statement | DDC | Pratt | 31 min |
| May 25, 11:31 PM CDT | Special Weather Statement | DDC | Pratt | 29 min |
| May 25, 11:36 PM CDT | Special Weather Statement | DDC | Edwards | 24 min |
| May 26, 12:01 AM CDT | Special Weather Statement | DDC | Stafford | 29 min |
| May 26, 12:09 AM CDT | Special Weather Statement | DDC | Pratt | 36 min |
| May 26, 12:47 AM CDT | Special Weather Statement | DDC | Pratt | 43 min |
| May 26, 12:42 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 63 min |
| May 26, 1:24 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 43 min |
| May 26, 1:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 67 min |
| May 26, 2:20 PM CDT | Flash Flood Warning | DDC | Ellis | 4 hr |
| May 26, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 50 min |
| May 26, 3:02 PM CDT | Tornado Warning | DDC | Ellis, Rush | 43 min |
| May 26, 3:18 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 57 min |
| May 26, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 48 min |
| May 26, 3:50 PM CDT | Tornado Warning | DDC | Ellis | 16 min |
| May 26, 4:08 PM CDT | Special Weather Statement | DDC | Ellis | 22 min |
| May 26, 4:13 PM CDT | Special Weather Statement | DDC | Ellis | 47 min |
| May 26, 6:52 PM CDT | River Flood Advisory | DDC | Ellis | 30 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.